Pennsylvania, 2008

Heavy Snow in Pennsylvania, February 27, 2008

February 27, 2008 · NWS PBZ · 1 event in 1 county or zone

Cold northwest flow across the Ohio valley produced bands of heavy snow over the higher elevations of western Pennsylvania and northern West Virgina. 24 hour accumulations ranged from 9 to 15 inches across Fayette county Pennsylvania and 8 inches over 8 inches in Tucker county West Virginia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Cold northwest flow across the Ohio valley produced bands of heavy snow over the higher elevations of western Pennsylvania and northern West Virgina. 24 hour accumulations ranged from 9 to 15 inches across Fayette county Pennsylvania and 8 inches over 8 inches in Tucker county West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 27, 12:34 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 27, 12:34 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 AM EST WED FEB 27 2008

.SYNOPSIS...
COLD GUSTY WINDS BEHIND A LOW PRESSURE SYSTEM EXITING
NORTHEASTWARD INTO NEW YORK STATE WILL BRING PERIODS OF SNOW
TONIGHT ACROSS THE UPPER OHIO VALLEY. TRAVEL CONDITIONS CAN BE
QUITE SLIPPERY AS TEMPERATURES GO BELOW FREEZING TURNING WET
SURFACES INTO ICY SNOW COVERED ONES. AND SNOW SHOWERS WILL LIKELY
LINGER THROUGH WEDNESDAY AND PERHAPS INTO THURSDAY. A SECOND LOW
PRESSURE SYSTEM FROM THE DAKOTAS WILL BRING ANOTHER ROUND OF SNOW
AND RAIN FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE TO UP SNOW ACCUMULATIONS AND ISSUE HEAVY SNOW WARNING FOR
MY MTS IN WV/MD. ALSO EXTENDED ADV FOR WEST/FAY INTO THU MORNING.

EXPECT MOST OTHER LOCATIONS AT LOWER ELEVATIONS TO GET SNOW
AMOUNTS ON THE ORDER OF 1 OR 2 INCHES TONIGHT.

RECENT NAM MODEL SOUNDINGS CONTINUE TO SHOW POST SYSTEM WINDS CAN
GUST TO 30-35 MPH TONIGHT INTO WEDNESDAY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
WITH ALL MODELS SHOWING THE COLD UPPER TROUGH MOVING THROUGH THE
UPPER OHIO VALLEY WEDNESDAY INTO THURSDAY...EXPECT SNOW SHOWERS TO
CONTINUE...ALTHOUGH REDUCING IN COVERAGE FIRST AT LOWER
ELEVATIONS BY WEDNESDAY NIGHT AND AREAWIDE THURSDAY.

FOR NOW HAVE FORECASTED SNOW AMOUNTS GENERALLY UP TO AN INCH WITH
HIGHER AMOUNTS FOR THE MOUNTAINS.

FORECASTED TEMPERATURES WERE CLOSE TO A BLEND OF RECENT SREF MEAN
VALUES AND GFS AND NAM MOS. WIND GUSTS CAN STILL REACH 30 MPH
BASED ON MOMENTUM TRANSFER CONSIDERATIONS INFERRED FROM NAM MODEL
SOUNDINGS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
CONSENSUS OF RECENT GEFS AND ECMWF MODEL RUNS COLLABORATED WITH
THOUGHTS FROM HPC AND NEIGHBORING WFOS CONTINUE TO SHOW TWO
DISTINCT PERIODS OF MIXED PRECIPITATION...THE FIRST FRIDAY INTO
SATURDAY AND THE SECOND LATE SUNDAY INTO TUESDAY. THE FIRST MIXED
PRECIPITATION EPISODE WILL BE ASSOCIATED WITH A LOW PRESSURE
SYSTEM COMING OUT OF THE SOUTHERN CANADIAN ROCKIES AND
DAKOTAS...THAT WILL TRACK THROUGH THE GREAT LAKES FRIDAY NIGHT.

THE SECOND SYSTEM APPEARS TO BE ELONGATED NORTH TO SOUTH ACROSS
THE ENTIRE MISSISSIPPI VALLEY. SUCH A SYSTEM WILL MOVE MORE SLOWLY
AS THE MODELS SHOW CYCLOGENESIS ACROSS THE TENNESSEE VALLEY
TUESDAY. HENCE EXPECT THE ASSOCIATED PERIOD OF PRECIPITATION WITH
THIS SYSTEMS PASSAGE TO BE LONGER THAN THE FIRST.

WITH BOUNDARY LAYER TEMPERATURES STRADDLING THE FREEZING
MARK...IT IS QUITE DIFFICULT TO PINPOINT WHAT AND WHEN PARTICULAR
PRECIPITATION TYPES WILL OCCUR.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
WITH RECENT RADAR AND SURFACE DATA CONFIRMING THE EXPECTED CHANGE
OVER TO SNOW THIS EVENING...EXPECT CONDITIONS TO BE IFR AND EVEN
LIFR AT TIMES TONIGHT. BY LATE TONIGHT WINDS CAN GUST TO 30 KTS
BASED ON NAM MODEL FORECAST SOUNDINGS.

FOR WEDNESDAY INTO WEDNESDAY NIGHT...CONDITIONS WILL BE GENERALLY
MVFR WITH EPISODES OF IFR IN MORE SUBSTANTIAL SNOW SHOWERS. WINDS
CAN CONTINUE TO GUST 25-30 KTS.

CONDITIONS SHOULD BE GENERALLY MVFR THURSDAY AS THE COLD UPPER
TROUGH EXITS. HOWEVER EXPECT NEW EPISODES OF IFR BY FRIDAY INTO
SATURDAY WITH THE LOW PRESSURE SYSTEM COMING OUT OF THE DAKOTAS
AND BRINGING MIXED PRECIPITATION. A SECOND SLOWER MOVING LOW
PRESSURE SYSTEM CAN BRING ANOTHER ROUND OF IFR LATE SUNDAY INTO
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HEAVY SNOW WARNING UNTIL 7 AM EST THURSDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     OHZ039>041-048.
PA...WINTER WEATHER ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     PAZ007>009-013>016-022-023.
     SNOW ADVISORY UNTIL 7 AM EST THURSDAY FOR PAZ030-032.
WV...HEAVY SNOW WARNING UNTIL 7 AM EST THURSDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Feb 26, 5:02 PM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EST TUE FEB 26 2008

OHZ049-050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012-021-022-
272215-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
502 PM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT

PERIODS OF SNOW TONIGHT CAN RESULT IN PARTICULARLY SLIPPERY
CONDITIONS EARLY TONIGHT AND 1 TO 3 INCHES IN ACCUMULATION BY LATE
TONIGHT FOR WHICH A SNOW WEATHER ADVISORY MAY HAVE TO BE
ISSUED...PARTICULARLY FOR COUNTIES WITH HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS CAN ADD UP TO 1 TO 3 INCHES OF SNOW WEDNESDAY FOR
WHICH A SNOW WEATHER ADVISORY MAY HAVE TO BE ISSUED...PARTICULARLY
FOR COUNTIES WITH HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-PAZ007>009-013>016-022-023-272215-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
502 PM EST TUE FEB 26 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS CAN ADD UP TO 2 OR 3 INCHES OF SNOW WEDNESDAY FOR
WHICH A SNOW WEATHER ADVISORY MAY HAVE TO BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-272215-
GARRETT-PRESTON-TUCKER-
502 PM EST TUE FEB 26 2008

...SNOW ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS CAN ADD UP TO 3 INCHES OF SNOW WEDNESDAY FOR WHICH A
SNOW WEATHER ADVISORY MAY HAVE TO BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette

When
February 27, 2:00 AM EST to 8:00 PM EST
Where
Fayette forecast zone
Reported by
Trained Spotter

A steady band of heavy snow produced 24 hour snowfall of 9 to 15 inches in the higher elevations of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81995.